Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 26, NWS Flagstaff, AZ

August 21, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2012, 4:05 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 4:05 PM MST (23:05 UTC)
Expired
Aug 21, 2012, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 141 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WGUS55 KFGZ 212305
FFWFGZ
AZC025-220200-
/O.NEW.KFGZ.FF.W.0026.120821T2305Z-120822T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM HEAVY RAINFALL THIS AFTERNOON. RADAR ESTIMATES 
3 TO 4 INCHES OF RAIN HAS FALLEN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YAVA AND   
SKULL VALLEY...ALL OF KIRKLAND CREEK DOWNSTREAM TO THE SANTA MARIA 
RIVER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL TRIGGER FLASH FLOODS. LOW WATER CROSSINGS WAYS 
IN THE AREA WILL LIKELY BE INUNDATED. DO NOT CROSS WATER OF UNKNOWN 
DEPTH. 

&&

LAT...LON 3456 11274 3452 11259 3441 11263 3435 11268
      3452 11303

$$

41
1 follow-up statement
306 
WGUS75 KFGZ 220201
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
701 PM MST TUE AUG 21 2012

AZC025-220210-
/O.EXP.KFGZ.FF.W.0026.000000T0000Z-120822T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
701 PM MST TUE AUG 21 2012

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL YAVAPAI COUNTY...


RAIN HAS DECREASED OVER THE YAVA AND SKULL VALLEY...KIRKLAND 
CREEK...AND DOWNSTREAM TO THE SANTA MARIA RIVER AND THE FLASH FLOOD 
WARNING HAS EXPIRED.  


LAT...LON 3456 11274 3452 11259 3441 11263 3435 11268
      3452 11303

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:00 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 21, 4:00 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST TUE AUG 21 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER NORTHERN ARIZONA WILL
CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING...DECREASING OVERNIGHT. A PACIFIC LOW PRESSURE SYSTEM WILL
MOVE ACROSS NORTHERN ARIZONA LATE WEDNESDAY THROUGH EARLY
FRIDAY...BRINGING A PERIOD OF INCREASED THUNDERSTORM ACTIVITY.
THUNDERSTORM CHANCES WILL DECREASE LATE FRIDAY THROUGH THE WEEKEND
AS DRIER AIR MOVES IN FROM THE WEST.

&&

.DISCUSSION...HIGH PRESSURE ALOFT REMAINS CENTERED OVER SOUTHEAST
AZ THIS AFTERNOON...GRADUALLY SHIFTING EAST AS A PACIFIC TROUGH
MOVES ONTO THE WEST COAST. A VERY MOIST AND UNSTABLE AIR MASS OVER
NORTHERN AZ WITH GENERALLY LIGHT FLOW ALOFT IS ASSOCIATED WITH THIS
RIDGE...AND HAS RESULTED IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY. SOME HAVE PRODUCED VERY HEAVY RAIN AND
HAIL...WITH A FEW STORMS IN THE AREA LIKELY PRODUCING ONE INCH OR
LARGER HAIL AND STRONG WIND GUSTS OVER 60 MPH.

AS THE RIDGE SHIFTS EASTWARD AND A TROUGH MOVES IN FROM THE WEST
WEDNESDAY AND THURSDAY...INCREASED SHEAR INTERACTING WITH A PLUME OF
HIGH PRECIPITABLE WATER AIR OVER NORTHERN AZ WILL PROVIDE FOR
STRONGER AND MORE ORGANIZED THUNDERSTORMS. HEAVY RAIN AND HAIL ARE
LIKELY WITH SOME OF THESE STORMS. LARGE SCALE LIFT ASSOCIATED WITH
THE TROUGH WILL BRING THE POTENTIAL FOR STRONGER THAN TYPICAL
NIGHTTIME THUNDERSTORM ACTIVITY WEDNESDAY NIGHT AND THURSDAY NIGHT.
HAVE INCLUDED HEAVY RAIN INTENSITY IN THUNDERSTORMS IN GRIDS FOR
DAYTIME AND EVENING PERIODS THROUGH THURSDAY. THE POTENTIAL EXISTS
THAT A FLASH FLOOD WATCH MAY BE NEEDED OVER PORTIONS OF THE NORTHERN
AZ FORECAST AREA FOR WEDNESDAY AND/OR THURSDAY...BUT IT IS A LITTLE
EARLY TO PIN DOWN EXACT TIMING OR LOCATION YET.

SLIGHTLY DRIER WEST TO NORTHWEST FLOW WILL DEVELOP BEHIND THE TROUGH
LATE FRIDAY TO BRING THUNDERSTORM CHANCES DOWN TO 30 TO 40
PERCENT...DECREASING TO 20 TO 40 PERCENT OVER THE WEEKEND. DUE TO
THE DRIER CONDITIONS DAYTIME TEMPERATURES WILL RUN ABOVE NORMAL AND
NIGHT TEMPERATURES WILL BE COOLER THAN EXPECTED FOR THIS TIME OF THE
YEAR. MOISTURE WILL LIKELY INCREASE AGAIN EARLY NEXT WEEK AS THE
RIDGE BUILDS BACK INTO THE SOUTHWEST.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
WILL CONTINUE ACROSS NORTHERN ARIZONA THIS EVENING...ESPECIALLY
SOUTHWEST OF THE MOGOLLON RIM. EXPECT MVFR/IFR CONDITIONS WITH HEAVY
RAIN AND STRONG WIND GUSTS IN EXCESS OF 40 KTS FROM THE STRONGER
STORMS.  STORM INTENSITY AND COVERAGE SHOULD DECREASE BUT NOT END
AFTER 02Z. AFTER 18Z...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP AGAIN...LIKELY MOST NUMEROUS WEST OF KPRC-KFLG-KPGA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 4:24 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST TUE AUG 21 2012

AZZ004>018-037>040-220715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
424 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER
THE HIGHER TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS
AFTERNOON AND TONIGHT. THE BEST MOISTURE AND INSTABILITY AND THE
GREATEST THREAT FOR LOCALLY HEAVY RAIN EXTENDS FROM THE COCONINO
PLATEAU AND MOGOLLON RIM SOUTHWARD.

THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 2:19 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
219 PM MST TUE AUG 21 2012

AZZ008-037-212145-
YAVAPAI AZ-
219 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 245 PM MST

AT 213 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORDES TO BUMBLE
BEE...AND MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CORDES JUNCTION NEAR INTERSTATE 17 AND STATE HIGHWAY 69...
   BUMBLE BEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3437 11194 3412 11206 3417 11235 3442 11223
TIME...MOT...LOC 2117Z 283DEG 5KT 3432 11216 3423 11220

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 20, 9:06 PM MSTFlash Flood WarningFGZCoconino9 hr
Aug 21, 1:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 1:16 PM MSTFlash Flood WarningFGZYavapai119 min
Aug 21, 1:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 21, 2:19 PM MSTSpecial Weather StatementFGZ26 min
Aug 21, 2:45 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Aug 21, 2:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 2:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 21, 3:27 PM MSTSevere Thunderstorm WarningFGZGila33 min
Aug 21, 3:29 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 21, 3:37 PM MSTSevere Thunderstorm WarningFGZGila23 min
Aug 21, 3:47 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 3:53 PM MSTFlash Flood WarningFGZGila4 hr
Aug 21, 4:08 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 21, 4:09 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 21, 4:54 PM MSTSpecial Weather StatementFGZGila66 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.